Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Pittsburgh, PA

July 5, 2006Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2006, 5:00 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2006, 5:00 PM EDT (21:00 UTC)
Expired
Jul 5, 2006, 8:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:29 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 2:29 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUL 5 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
A WEAK LOW MOVING ALONG THE SOUTHWARD MOVING COLD FRONT WILL
CONTINUE TO CAUSE BANDS OF SHOWERS AND THUNDERSTORMS THIS EVENING
ACROSS NORTHERN WEST VIRGINIA AND WESTERN MARYLAND AND EXTREME
SOUTHWESTERN PENNSYLVANIA. SOME LOCALLY HEAVY RAIN AMOUNTS ARE
POSSIBLE. AFTER THIS LOW PULLS OUT LATER THIS EVENING...HIGH
PRESSURE FROM THE NORTHWEST WILL PUSH IN AND DRY OUT THE UPPER OHIO
VALLEY. SO COOLER AND DRIER WEATHER CAN BE EXPECTED OVERNIGHT AND
THURSDAY IN ASSOCIATION WITH THIS STRENGTHENING HIGH PRESSURE AREA.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
AS THE UPPER LEVEL JET STREAM WEAKENS ACROSS THE NORTHERN TIER OF
STATES, THE GFS AND ECMWF MODELS ALSO SHOW THE EASTERN U.S.
TROUGH WEAKENING. THIS WILL KEEP HIGH PRESSURE AND DRY CONDITIONS
OVER THE UPPER OHIO VALLEY INTO THE WEEKEND AND PERHAPS MONDAY.
HOWEVER, AT THAT POINT IN TIME, THE MODEL BEGIN TO DIVERGE ON THE
STRENGTH OF THE EASTERN UPPER TROUGH, SO MOISTURE CONDITIONS COULD
TREND TOWARD CLIMATOLOGY, WHICH MEANS THERE CAN BE A CHANCE OF
THUNDERSTORMS FROM LATE MONDAY ON.

TEMPERATURES AND DEW POINTS WILL BE NEAR NORMAL FRIDAY, BUT THEN
TREND TO SLIGHTLY WARMER THAN NORMAL FOR THE WEEKEND AND EARLY
NEXT WEEK AS SHOWN BY HPC AND GFS MOS GUIDANCE.

&&

.AVIATION...
HIGH PRESSURE HAS PUSHED INTO THE NORTHWESTERN PORTION OF THE AREA.
THIS HAS BROUGHT CLEARING SKIES TO A MAJORITY OF THE TERMINALS NORTH
OF ALLEGHENY COUNTY. THIS HIGH WILL BUILD INTO THE AREA THROUGH THE
DAY BRINGING PREDOMINANTLY VFR CONDITIONS EVERYWHERE BY SUNDOWN.

SOUTH OF ALLEGHENY COUNTY LOW CLOUDS BETWEEN 2000 AND 3000 FEET
STILL LINGER GIVING MVFR CONDITIONS TO THESE TERMINALS. SOME SHOWERS
AND THUNDERSTORMS HAVE POPPED UP SOUTH OF WASHINGTON COUNTY PA.
THESE STORMS COULD AFFECT THE AIRPORT AT MORGANTOWN WV UNTIL ABOUT
22Z.

MORNING FOG IN THE MVFR RANGE IS POSSIBLE OVER SOME AIRPORTS MAINLY
SOUTH OF PITTSBURGH WHERE THE AIR IN THE LOWER ATMOSPHERE WILL STILL
BE A LITTLE BIT MORE MOIST.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 5, 4:16 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 AM EDT WED JUL 5 2006

MDZ001-WVZ021>023-041-060830-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
416 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AS A COLD
FRONT PUSHES THROUGH THE REGION. THE MAIN THREAT WILL BE FROM
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO ACTIVE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-060830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-
OHIO-MARSHALL-WETZEL-
416 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN
PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 1:46 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT WED JUL 5 2006

WVZ012-021-022-051845-
MARION WV-MONONGALIA WV-WETZEL WV-
146 PM EDT WED JUL 5 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONONGALIA...WETZEL AND MARION...

AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER PINE GROVE...MOVING EAST AT 30
MPH. THESE THUNDERSTORMS CAN BRING TWO OR THREE SHORT PERIODS OF
HEAVY RAIN AS WELL AS FREQUENT LIGHTNING. RAIN AMOUNTS BY 3 PM COULD
BE 1 OR 2 INCHES IN SOME OF THE FOLLOWING IMPACTED LOCATIONS. THIS
COULD CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

THE STORMS CAN ALSO CAUSE GUSTY WINDS AND HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CURTISVILLE...EARNSHAW...FARMINGTON...FESTUS...FOLSOM...
  GRANGEVILLE...HUNDRED...JACKSONBURG...KNOB FORK...MANNINGTON...
  METZ...PINE GROVE...PORTERS FALLS...SMITHFIELD...WADESTOWN...
  WILEYVILLE AND WORTHINGTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

THE NATIONAL WEATHER SERVICE OFFERS THESE WEATHER SAFETY REMINDERS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

WHEN INTENSE LIGHTNING THREATENS...IF OUTDOORS...STAY AWAY FROM
ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 5, 2:45 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT WED JUL 5 2006

PAZ032-WVZ021>023-051945-
FAYETTE PA-MARION WV-MONONGALIA WV-PRESTON WV-
245 PM EDT WED JUL 5 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...MONONGALIA...PRESTON AND MARION...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER GRANT TOWN...MOVING EAST AT 20
MPH. THESE THUNDERSTORMS CAN BRING TWO OR THREE SHORT PERIODS OF
HEAVY RAIN AS WELL AS FREQUENT LIGHTNING. RAIN AMOUNTS BY 4 PM COULD
BE 1 OR 2 INCHES IN SOME OF THE FOLLOWING IMPACTED LOCATIONS. THIS
COULD CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

THE STORMS CAN ALSO CAUSE GUSTY WINDS AND HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELLIOTTSVILLE...BRUCETON MILLS...CASSVILLE...CHEAT NECK...CLIFTON
  MILLS...DAYBROOK...DELLSLOW...EVERETTVILLE...FARMINGTON...GRANT
  TOWN...LAUREL RUN...MANNINGTON...MASONTOWN...MCCURDYVILLE...METZ...
  MORGANTOWN...STAR CITY...RIVESVILLE...VALLEY POINT AND WESTOVER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

THE NATIONAL WEATHER SERVICE OFFERS THESE THUNDERSTORM SAFETY
REMINDERS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

WHEN INTENSE LIGHTNING THREATENS...IF OUTDOORS...STAY AWAY FROM
ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 5, 3:42 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT WED JUL 5 2006

WVZ012-021>023-052045-
MARION WV-MONONGALIA WV-PRESTON WV-WETZEL WV-
342 PM EDT WED JUL 5 2006

...THUNDERSTORMS WITH HEAVY RAINS...

THUNDERSTORMS WITH HEAVY RAINS TO MOVE THROUGH THE FOLLOWING
COUNTIES...MONONGALIA...PRESTON...WETZEL AND MARION...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS SOME WITH REPEAT HEAVY DOWNPOURS 4 MILES
SOUTHWEST OF WADESTOWN...MOVING EAST AT 20 MPH. RAINFALL CAN EXCEED
AN INCH IN OVER AN HOUR IN THE FOLLOWING AREAS AND CAN BRING STREAMS
AND CREEKS TO NEAR BANKFULL. PONDING OF WATER LOW LYING AREAS IS
LIKELY. NEVER DRIVE THROUGH FLOODED ROADWAYS. IT CAN BE DIFFICULT TO
TELL HOW DEEP THE WATER IS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BARRACKVILLE...BROWNS CHAPEL...BRUCETON MILLS...CASSVILLE...CHEAT
  NECK...CLIFTON MILLS...CURTISVILLE...DAYBROOK...DELLSLOW...
  EARNSHAW...EVERETTVILLE...FAIRMONT...FARMINGTON...GLADESVILLE...
  GRANT TOWN...HUNDRED...KINGWOOD...KNOB FORK...LAUREL RUN...
  MANNINGTON...MASONTOWN...MCCURDYVILLE...METZ...MORGANTOWN...PINE
  GROVE...PORTERS FALLS...STAR CITY...RIVESVILLE...VALLEY POINT...
  WADESTOWN...WESTOVER...WILEYVILLE AND WINFIELD

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE...AND HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE...1-877-633-6772.
Local storm report, Jul 5, 4:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 PM EDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FLASH FLOOD      MASONTOWN               39.55N 79.80W
07/05/2006                   PRESTON            WV   EMERGENCY MNGR

            BULL RUN ROAD IS FLOODED. BASEMENT FLOODING IN MASONTOWN.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:04 PM EDTFlash Flood WatchPBZGreene6 hr
Jul 4, 9:36 PM EDTFlash Flood WarningPBZBelmont3 hr
Jul 5, 4:15 PM EDTFlash Flood WarningPBZMonongalia, Preston3 hr
Jul 5, 6:34 PM EDTFlash Flood WarningPBZMarion3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.